Alert archive / Illinois / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 98, NWS Quad Cities, IA

July 17, 2001McDonough County, Warren County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 17, 2001, 2:40 PM CDT for McDonough County, Warren County, Illinois. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 17, 2001, 2:40 PM CDT (19:40 UTC)
Expired
Jul 17, 2001, 3:30 PM CDT
In force
50 min
Issued by
NWS Quad Cities, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties McDonough County, IL, Warren County, IL

The radar

The Quad Cities radar (KDVN), 115 km from the middle of the area, began a volume at 19:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 17, 2:54 PM CDTHail 0.75Macomb, IL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 17, 2:15 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.7 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2001-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 358 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2001-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
358 J/kg
Mixed-layer CIN
-142 J/kg
Mixed-layer LCL
1043 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDVN 171941
SVRMLI

ILC109-187-172030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
240 PM CDT TUE JUL 17 2001

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MCDONOUGH COUNTY IN WEST CENTRAL ILLINOIS
  WARREN COUNTY IN WEST CENTRAL ILLINOIS

* UNTIL 330 PM CDT

* AT 238 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  LARGE SEVERE THUNDERSTORM WITH LARGE HAIL OVER YOUNSTOWN...OR 13  
  MILES NORTH OF MACOMB...MOVING SOUTH AT 15 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...
   WALNUT GROVE BY 245 PM CDT.
   SCOTTSBURG BY 300 PM CDT.
   BUSHNELL BY 305 PM CDT.
   MACOMB MUNICIPAL AIRPORT BY 310 PM CDT.

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN
DIAMETER. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT
TUESDAY EVENING FOR SOUTHEASTERN IOWA AND NORTHWESTERN ILLINOIS AND
NORTHEAST MISSOURI.

LAT...LON 4075 9051 4073 9075 4031 9072 4034 9040

NICHOLS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 2:10 PM CDT, 30 minutes earlier.

Area forecast discussion, Jul 17, 2:10 PM CDT, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
210 PM CDT TUE JUL 17 2001

PCPN CHCS AND HEAT/HUMIDITY (NEED FOR HEADLINES)...REMAIN PRIMARY FCST
CONCERNS.

NEAR TERM (TONIGHT)...
WILL BE USING BLEND OF CONCEPTUAL MODELS AND NOWCASTING TOOLS IN HANDLING
CONVECTION. VISIBLE SATELLITE AND SURFACE OBS INDICATE OUTFLOW
BOUNDARY EXTENDING ALONG A LINE FROM NEAR IOWA CITY TO JUST SOUTH OF
THE QUAD CITIES TO SOUTH OF PRINCETON. BOUNDARY ALSO SHOWS UP NICELY IN
THE 30 MIN IDOT DATA INTO AWIPS. CONVECTION CONTINUES TO DEVELOP
AND STRENGTHEN ALONG AND SOUTH OF BOUNDARY...AND SEVERE TSTM WATCH HAS
JUST BEEN ISSUED FOR AREAS ALONG AND SOUTH OF I-80 UNTIL 7 PM.
WEAK SHORTWAVE NEAR MASON CITY ALSO AIDING CONVECTION...AND IS PROGGED
TO DIVE E/SE THIS EVENING. WITH HIGH WET BULB ZERO HEIGHTS
(AROUND 13,000 FEET)...PRIMARY THREAT WILL BE DAMAGING WINDS AND HEAVY
RAIN WITH PW/S OVER 1.5 INCHES...WITH HAIL TO OVER 1 INCH A THREAT
WITH ANY SUPERCELLS AS EVIDENCE BY THE POWESHIEK COUNTY STORM (VIL
OVER 80 WITH GOLFBALL HAIL). CONVECTION EXPECTED TO DIMINISH
GRADUALLY WITH LOSS OF HEATING. ATTENTION THEN TURNS TO OUR
NORTHWEST. SHORTWAVE INTO SOUTHERN SOUTH DAKOTA FASTER THAN
ADVERTISED BY MODELS. CONVECTION CONTINUES TO EXPAND AHEAD
OF THIS FEATURE OVER SOUTHERN SOUTH DAKOTA AND NORTHERN NEBRASKA IN
AREA PINPOINTED BY SHORT PROGRAM. 18Z SFC/MSAS ANALYSIS SHOWS
TWO DISTINCT SFC BOUNDARIES...ONE ALONG THE MINNESOTA/IOWA BORDER AND
THE OTHER AFFORMENTIONED BISECTING CWA. BEST WARM ADVECTION AND
LLJ FOCUS ON POTENTIAL FOR MCS ALONG MINNESOTA/IOWA BORDER...PROPAGATING
A BIT FURTHER S/E THAN THIS MORNING...WHICH WOULD PUT NORTHERN
HALF MOST AT RISK FOR SOMETHING SNEAKING IN. WILL HAVE HIGHEST POPS
(CHC) NORTH TO ACCOUNT FOR THIS OVERNIGHT.

WEDNESDAY-THURSDAY...
MODELS INDICATE BREAKABLE CAP WITH H7 TEMPS PROGGED BETWEEN 10-12C.
CONVECTIVE DEVELOPMENT HINGES ON PLACEMENT OF VORT MAXES
EJECTING FROM SOUTHWEST MONSOONAL FLOW AROUND PERIPHERY OF UPPER RIDGE
AND POSSIBLE OUTFLOW BOUNDARIES...BOTH OF WHICH ARE NEVER HANDLED
WELL WITH MODELS. AS RESULT...WITH ABUNDANT MOISTURE AND INSTABILITY
KEPT CHANCE POPS GOING IN ALL ZONES. 12Z ETA DEVELOPS MCV FROM CONVECTION
OVER WESTERN MINNESOTA AND PROPAGATES IT E/SE INTO SOUTHERN
WISCONSIN AND NORTHEAST ILLINOIS WED AFTN. AVN MEANWHILE...INDICATES
VORT MAX OVER SOUTHERN NEW MEXICO WILL LIFT N/NE INTO THE PLAINS
WED MORNING THEN EAST ACROSS IOWA DURING THE AFTERNOON...AND WITH FRONT
NEARBY...WOULD SUGGEST GREATER THREAT OF PCPN.
GIVEN TRACK HISTORY AND PROXIMITY OF VORT MAXES THIS AFTERNOON...BELIEVE
AVN MAY BE MORE REALISTIC. IF THIS PANS OUT...COULD BE BUSY AGAIN
WED AFTN WITH AMPLE INSTABILITY TO SUPPORT SEVERE TSTMS CONTAINING
DAMAGING WIND AND LARGE HAIL. HEAT AND NEED FOR ADVISORY SECOND
CONCERN. MODELS INDICATE DEWPTS IN THE MID TO UPPER 70S...WITH MAXES IN
THE LOWER 90S SOUTH. THIS WILL PUT SOME AREAS CLOSE TO HEAT
ADVISORY CRITERIA. WILD CARD IS WITH CONVECTIVE DEVELOPMENT AND DEBRIS
CLOUDINESS...AND IMPACTS ON TEMPS. WITH UNCERTAINTIES...WILL HOLD
OFF AND LET MID CREW RE-EVALUATE.

EXTENDED (FRI-TUE)...
HARD TO REMOVE POPS ON ANY ONE DAY WITH SUCH A JUICY AND UNSTABLE
AIRMASS HOLDING IN PLACE...AND FRONTAL ZONE NEARBY...GIVEN MODELS
INABILITY TO RESOLVE MESOSCALE FEATURES THAT FAR OUT. SO...WILL
CONTINUE WITH CHCS FOR SHOWERS/THUNDERSTORMS EACH DAY.
EXTENDED WILL CERTAINLY LOOK OMINOUS...BUT REALITY IS THERE WILL BE
A LOT OF DRY TIME. OTHERWISE...TYPICAL SUMMERTIME REGIME WITH
HAZY...HOT...HUMID CONDITIONS.

.DVN...
IA...NONE.
IL...NONE.
MO...NONE.

MCCLURE

In the hours before

Special weather statement, Jul 17, 10:50 AM CDT, 3 hours 50 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-181000-

SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1050 AM CDT TUE JUL 17 2001

...THUNDERSTORMS POSSIBLE THIS AFTERNOON AND TONIGHT...SOME SEVERE...

LOTS OF MOISTURE IS POOLING ACROSS CENTRAL AND EASTERN IOWA INTO
NORTHWESTERN ILLINOIS AND COMBINED WITH AFTERNOON HEATING WILL MAKE
FOR VERY UNSTABLE CONDITIONS.  IN ADDITION...A WEAK WARM FRONT IS
PROVIDING A FOCUS FOR A FEW THUNDERSTORMS IN THE WATERLOO AREA LATE
THIS MORNING.  THESE STORMS MAY INTENSIFY THIS AFTERNOON AND MOVE
SOUTHEAST ACROSS THE REGION.  STRONG WINDS OF 60 MPH OR MORE MAY
OCCUR WITH THE STRONGEST STORMS WITH HAIL UP TO QUARTER SIZED OR
AN INCH IN DIAMETER A SECONDARY THREAT.

MORE STORMS MAY DEVELOP IN NORTHWESTERN IOWA LATE THIS AFTERNOON AND
EARLY EVENING AND COULD AFFECT THE AREA LATER THIS EVENING WITH AGAIN
THE POSSIBILITY OF ANOTHER ROUND OF SEVERE WEATHER.

AT THIS TIME... THE GREATEST THREAT OF SEVERE WEATHER TODAY WILL BE
ALONG AND NORTH OF HIGHWAY 34 AND SOUTH OF HIGHWAY 20.  FOR THE
STORMS TONIGHT...SEVERE WEATHER MAY OCCUR ANYWHERE OVER THE AREA.

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND AGAIN TONIGHT.
LOCAL OFFICIALS AND SPOTTERS SHOULD MONITOR CONDITIONS FOR FURTHER
UPDATES AND THE DEVELOPMENT OF SEVERE WEATHER.  PLEASE FORWARD ANY
REPORTS OF SEVERE OR NEAR SEVERE6 WEATHER TO NWS QUAD CITIES...THE
INFORMATION IS VERY MUCH APPRECIATED.

NICHOLS
Special weather statement, Jul 17, 2:14 PM CDT, 26 minutes before
IAZ063-064-067-068-076>078-087>089-098-099-ILZ015-016-024>026-034-
035-MOZ009-010-180000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
214 PM CDT TUE JUL 17 2001

...THE STORM PREDICTION CENTER HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 564...IN EFFECT UNTIL 700 PM CDT THIS EVENING...

THIS SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI: CLARK AND SCOTLAND.

IN IOWA: DES MOINES...HENRY...IOWA...JEFFERSON...JOHNSON...KEOKUK...
LEE...LOUISA...MUSCATINE...SCOTT...VAN BUREN AND WASHINGTON.

IN ILLINOIS: HANCOCK...HENDERSON...HENRY...MCDONOUGH...MERCER...ROCK
ISLAND AND WARREN.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE ALEDO...
BETTENDORF...BURLINGTON...CAMBRIDGE...CARTHAGE...COLUMBUS JUNCTION...
DAVENPORT...EAST MOLINE...FAIRFIELD...FORT MADISON...IOWA CITY...
KAHOKA...KEOKUK...KEOSAUQUA...KEWANEE...MACOMB...MARENGO...MEMPHIS...
MOLINE...MONMOUTH...MOUNT PLEASANT...MUSCATINE...OQUAWKA...ROCK
ISLAND...SIGOURNEY...WAPELLO AND WASHINGTON.

THE AIR OVER SOUTHEAST IOWA...WESTERN ILLINOIS...AND NORTHEAST
MISSOURI IS HIGHLY UNSTABLE.  THUNDERSTORMS ARE RAPIDLY DEVELOPING
NEAR A WEAK SURFACE FRONT EXTENDING ALONG THE SOUTHERN IOWA BORDER
EAST INTO CENTRAL ILLINOIS.  THE THUNDERSTORMS ARE EXPECTED TO
INTENSIFY AND MOVE SOUTHEAST THROUGHOUT THE AFTERNOON AND EARLY
EVENING.

IF YOU LIVE IN OR CLOSE TO THE WATCH AREA...YOU SH9OULD BE PREPARED
FOR THUNDERSTORMS WITH LARGE HAIL...STRONG WINDS...HEAVY RAIN...AND
DANGEROUS LIGHTNING.

LRE

Nearby

Severe Thunderstorm Warnings in Illinois, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.